Alert archive / Texas / Tornado Warnings in 2019
Tornado Warning 78, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jun 23, 2019, 1:14 AM CDT for Wheeler County, Texas. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2019, 1:14 AM CDT (06:14 UTC)
- Expired
- Jun 23, 2019, 1:42 AM CDT
- In force
- 28 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.75 in
County Wheeler County, TX
The radar
The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 1:21 AM CDT | HAIL 2 | 2 N Kelton, TX | TRAINED SPOTTER REPORTED HAIL LARGER THAN GOLF BALL, BUT NOT QUITE THE SIZE OF TENNIS BALL. STORM STARTED OUT AS QUARTERS AND INCREASED IN SIZED OVER TIME. |
| Jun 23, 1:34 AM CDT | HAIL 2 | 2 N Kelton, TX | 2 INCH HAIL STOPPED AFTER ABOUT 10 TO 15 MINUTES OF LARGE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 11:26 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 6.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -314 J/kg
- Mixed-layer LCL
- 2308 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
923
WFUS54 KAMA 230614
TORAMA
TXC483-230700-
/O.NEW.KAMA.TO.W.0078.190623T0614Z-190623T0700Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
114 AM CDT Sun Jun 23 2019
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
Southeastern Wheeler County in the Panhandle of Texas...
* Until 200 AM CDT.
* At 114 AM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northeast of Twitty, or 10 miles north of
Shamrock, moving east at 30 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Twitty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3526 10027 3540 10027 3553 10000 3528 10000
TIME...MOT...LOC 0614Z 266DEG 26KT 3536 10017
TORNADO...RADAR INDICATED
HAIL...2.75IN
$$
Ward2 follow-up statements
655
WWUS54 KAMA 230635
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
135 AM CDT Sun Jun 23 2019
TXC483-230700-
/O.CON.KAMA.TO.W.0078.000000T0000Z-190623T0700Z/
Wheeler TX-
135 AM CDT Sun Jun 23 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR EAST
CENTRAL WHEELER COUNTY...
At 135 AM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles west of Sweetwater, or 16 miles northeast of
Shamrock, moving east at 20 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Wheeler County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3531 10012 3540 10013 3549 10000 3531 10000
TIME...MOT...LOC 0635Z 255DEG 16KT 3539 10006
TORNADO...RADAR INDICATED
HAIL...2.75IN
$$
Ward176
WWUS54 KAMA 230642
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
142 AM CDT Sun Jun 23 2019
TXC483-230652-
/O.CAN.KAMA.TO.W.0078.000000T0000Z-190623T0700Z/
Wheeler TX-
142 AM CDT Sun Jun 23 2019
...THE TORNADO WARNING FOR EAST CENTRAL WHEELER COUNTY IS
CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
the Panhandle of Texas.
LAT...LON 3531 10012 3540 10013 3549 10000 3531 10000
TIME...MOT...LOC 0640Z 266DEG 26KT 3539 9999
$$
WardWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 23, 12:29 AM CDT, 45 minutes earlier.
Area forecast discussion, Jun 23, 12:29 AM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1229 AM CDT Sun Jun 23 2019 .AVIATION...06Z TAFS... VFR conditions are favored through the TAF period, with KGUY as the exception. Outside chance that storms across the northern Panhandle will clip the southern Panhandle and impact KAMA. So for now no mention of storms and will amend TAF as necessary if it nears KAMA. KDHT is also on the fringe, but has a better chance of storms than KAMA, so have noted a TEMPO group from 06z-08z. KGUY looks pretty solid based on radar, and will prevail -TSRA for the first 3 hours. Isolated high wind gusts will be possible at this TAF site, although general winds will be around 15kts. For now have kept the cigs and vis out of MVFR, but brief MVFR conditions can't be ruled out with the thunderstorms. Storms should be free of all TAF sites by 12z and VFR conditions will continue through the rest of the TAF period. Low chance of storms again from 21z- 00z at KGUY so not enough for TAF notation at this time. Weber && .PREV DISCUSSION... /Issued 320 PM CDT Sat Jun 22 2019/ SHORT TERM (through tonight)... Wind shift line associated with cold front has remained over far southeast Texas Panhandle for the past few hours, running southwest to northeast across Collingsworth County. Baroclinic zone however, lies about 40 miles to its northwest, with temperatures in the lower- 80s in close proximity to lower-90s. Airmass over eastern sections remains very unstable, with surface based CAPEs of 1000 to 2500 J/kg noted at this time. Shear values of 30 to 55 kt are overhead, with the higher values in the northwest. A shortwave trof arriving from the southwest will help instability be released this afternoon and this evening, with scattered strong to severe thunderstorms developing. Evolution of frontal boundary expected to be somewhat complex. Falling pressures over eastern New Mexico expected to cause low-level winds to trend to east and southeast this evening. Low-level jet of 30 to 45 knots expected to set up this evening, providing additional moisture and inflow. Next complicating factor will be cold front entering northwest part of forecast area around midnight, providing another focusing mechanism for thunderstorms. Have increased pops across Oklahoma Panhandle late tonight with this feature, also adding mention of heavy rain. Expect front to move through most of the forecast area by sunrise Sunday. Cockrell LONG TERM (Sunday through Friday)... Lingering convection may be ongoing to start Sunday, but chances are storms will be east of the area after ~7am. Given this departure time, the atmosphere may have enough time to recover later in the afternoon. This is all contingent also on any stalled boundary or possible outflow boundaries around eastern parts of the Panhandles from exiting convection. We may get convection going again late Sunday afternoon to early evening. Sunday, an upper level wave will be transitioning through eastern Colorado and into the Central Plains. Placement of the vorticity max may result in better precipitation chances east of the forecast area. However, with the surface trough and possible boundary/boundaries setting up across eastern parts of the forecast area we may have some convection for mainly eastern parts of the Panhandles. With an associated surface low developing in western parts of the Central Plains, our northern zones may also have some thunderstorms. Low chances overall for precipitation, but nonetheless severe weather will be possible. Better chances will be for east/southeastern parts of the Texas Panhandle near the "better" instability. Bulk shear values around 50-60 knots will be plenty to make up for regarding lower end MLCAPE values around 1000-1500 J/kg (higher with the NAM though) late afternoon/early evening when the cap erodes. Monday we transition to zonal flow before a ridge starts to build in over the region. Placement of the ridge will make it possible for small impulses to ride over the northern periphery of the broad anticyclonic flow. This may result in at least small chances for thunderstorms as we reach peak heating late afternoon to early evening each day after Monday. Storms may very well be ordinary pulse type thunderstorms as we reach peak heating. Overall, chances are low at this time for precipitation, but given the time of year we cannot rule out at least some isolated severe weather in the extended. Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 53 85 61 91 62 / 10 0 5 10 20 Beaver OK 51 84 60 92 64 / 20 0 5 10 10 Boise City OK 46 81 55 89 59 / 10 0 5 10 5 Borger TX 53 88 63 94 65 / 10 0 5 10 10 Boys Ranch TX 52 87 61 94 63 / 10 0 5 10 10 Canyon TX 53 87 60 93 62 / 10 0 5 10 20 Clarendon TX 57 84 63 91 64 / 10 0 5 10 20 Dalhart TX 47 83 57 90 60 / 5 0 5 10 10 Guymon OK 48 84 58 91 62 / 10 0 5 10 10 Hereford TX 53 87 61 94 63 / 10 0 5 10 10 Lipscomb TX 54 86 63 93 65 / 20 0 5 10 20 Pampa TX 53 84 62 91 64 / 10 0 5 10 20 Shamrock TX 58 85 63 91 66 / 20 0 5 10 30 Wellington TX 60 86 64 92 66 / 20 5 5 5 20 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/3/24
Hazardous weather outlook, Jun 22, 3:24 PM CDT, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 324 PM CDT Sat Jun 22 2019 OKZ001>003-TXZ001>020-317-230830- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 324 PM CDT Sat Jun 22 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across central and eastern parts of the combined Panhandles this afternoon. Chances increase to the north later tonight. Thunderstorms could be severe with large hail, damaging winds, and an isolated tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are also possible late Sunday, and each day Tuesday through Friday for late afternoon to early evening time periods. At this time, chances for thunderstorms reaching severe limits will be isolated. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today and tonight.
In the hours before
Local storm report, Jun 22, 11:59 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1159 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM HAIL MCLEAN 35.23N 100.60W
06/22/2019 E1.00 INCH GRAY TX PUBLIC
&&
EVENT NUMBER AMA1901003
BEATLocal storm report, Jun 23, 12:02 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1202 AM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL MCLEAN 35.23N 100.60W
06/23/2019 E1.25 INCH GRAY TX PUBLIC
&&
EVENT NUMBER AMA1901004
BEATLocal storm report, Jun 23, 12:05 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1205 AM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 AM HAIL 3 S LAKE MCCLELLAN 35.17N 100.87W
06/23/2019 E2.00 INCH DONLEY TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1901005
BEATSpecial weather statement, Jun 23, 12:11 AM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Amarillo TX 1211 AM CDT Sun Jun 23 2019 OKZ002-230600- Texas OK- 1211 AM CDT Sun Jun 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TEXAS COUNTY UNTIL 100 AM CDT... At 1210 AM CDT, automated weather equipment reported 51 mph winds associated with a strong thunderstorm 12 miles northeast of Eva moving east at 35 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hooker, Tyrone, Optima, Eva, Hough, Baker and Adams. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A Severe Thunderstorm Watch remains in effect until 500 AM CDT for the Panhandle of Oklahoma. LAT...LON 3672 10096 3671 10203 3699 10203 3700 10094 TIME...MOT...LOC 0510Z 268DEG 30KT 3697 10169 LFM
Special weather statement, Jun 23, 12:48 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1248 AM CDT Sun Jun 23 2019
OKZ002-TXZ001>004-230630-
Texas OK-Sherman TX-Dallam TX-Ochiltree TX-Hansford TX-
1248 AM CDT Sun Jun 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SHERMAN...
HANSFORD...SOUTHEASTERN DALLAM AND WESTERN OCHILTREE COUNTIES UNTIL
130 AM CDT...
At 1248 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Stratford to Spearman.
Movement was east at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Perryton, Spearman, Stratford, Gruver, Farnsworth, Conlen, Waka and
Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3651 10122 3650 10095 3650 10075 3606 10087
3609 10251 3650 10208 3650 10203 3654 10203
3661 10196
TIME...MOT...LOC 0548Z 247DEG 33KT 3646 10200 3621 10119
LFMSpecial weather statement, Jun 23, 1:06 AM CDT, 8 minutes before
Special Weather Statement National Weather Service Amarillo TX 106 AM CDT Sun Jun 23 2019 OKZ001-230630- Cimarron OK- 106 AM CDT Sun Jun 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON COUNTY UNTIL 130 AM CDT... At 106 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles southwest of Campo to 4 miles south of Wheeless. Movement was northeast at 45 mph. Nickel size hail will be possible with these storms. Locations impacted include... Boise City, Kenton, Wheeless, Black Mesa Park and Felt. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A Severe Thunderstorm Watch remains in effect until 500 AM CDT for the Panhandle of Oklahoma...and the Panhandle of Texas. LAT...LON 3699 10214 3650 10248 3650 10300 3700 10300 TIME...MOT...LOC 0606Z 225DEG 38KT 3699 10266 3665 10292 LFM
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:49 PM CDT | Special Weather Statement | AMA | Armstrong | 41 min |
| Jun 22, 9:02 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 58 min |
| Jun 22, 9:36 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 54 min |
| Jun 22, 10:04 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley | 56 min |
| Jun 22, 10:56 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 79 min |
| Jun 22, 10:57 PM CDT | Tornado Warning | AMA | Armstrong, Donley | 48 min |
| Jun 22, 11:05 PM CDT | Tornado Warning | AMA | Armstrong, Carson, Donley, Gray | 40 min |
| Jun 22, 11:39 PM CDT | Tornado Warning | AMA | Donley, Gray | 25 min |
| Jun 23, 12:00 AM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 26 min |
| Jun 23, 12:05 AM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray | 25 min |
| Jun 23, 12:16 AM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 89 min |
| Jun 23, 12:48 AM CDT | Special Weather Statement | AMA | Hansford, Ochiltree, Sherman | 42 min |
| Jun 23, 12:50 AM CDT | Tornado Warning | AMA | Wheeler | 40 min |
| Jun 23, 1:01 AM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 44 min |
| Jun 23, 1:28 AM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 62 min |
| Jun 23, 1:50 AM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 36 min |
| Jun 23, 2:07 AM CDT | Special Weather Statement | AMA | Hansford, Lipscomb, Ochiltree | 23 min |
| Jun 23, 2:33 AM CDT | Special Weather Statement | AMA | Lipscomb, Ochiltree | 42 min |
| Jun 23, 3:03 AM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 42 min |
| Jun 23, 6:47 PM CDT | Special Weather Statement | AMA | Hansford | 58 min |
| Jun 23, 6:55 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 48 min |
Nearby
Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.